Now accepting Telehealth appointments. Schedule a virtual visit.

Topic Tuesday: Does the Paragard IUD cause your period to be heavier?

The simplest answer to this question is yes… and no. Let’s dive into why this is!

While some women tend to have heavier periods with Paragard, others say their period is very similar to the way it was before – especially after their body adjusts to it after the first 6 months.

Paragard is the only completely hormone-free IUD so it is a great option for women who want to avoid hormones, or have to avoid them for various reason. It is important to remember, though, that using a hormonal method can have some fun benefits – lighter, less painful, regulated periods, for example. Many women go right from their hormonal method (like the pill, patch, or ring) to Paragard and notice that their periods are heavier than they are used to.

The truth is, if you have been on a hormonal method, it is easy to forget what your “normal” period was like! For most women, their periods would go back to being a bit heavier and longer when they stop any hormonal method, but it’s easy to confuse this with being caused by Paragard. Typically, women who go from no birth control at all to Paragard report less significant changes to their period for this reason.

Paragard definitely has some great benefits – in addition to being completely hormone free, it also lasts for up to 10 years and it also over 99% effective! But, if the possibility of heavier periods worries you or if you are looking to improve your heavy or irregular periods, Mirena is a great alternative IUD that does contain hormones (Progesin only). With Mirena, your period will most likely stop completely! In fact, Mirena is FDA approved to treat heavy and painful periods! Plus, while both are extremely effective at 99.8% compared to Paragard at 99.4% Win, win! Everybody is different, and at the end of the day, choosing the right birth control is about choosing what is right for YOU!

 

Author
Admin

You Might Also Enjoy...

Topic Tuesday: Is spotting while on the Mirena IUD normal?

Great question! For most women with a Mirena IUD, not having a period at all is actually the most common side effect. Typically, there is an adjustment phase when you first get a Mirena, and during this time, your period may be irregular, infrequent,...